High Wind, Lubbock
- When
- March 16, 9:42 AM CST
- Where
- Lubbock forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
A powerful late winter cold front plowed through the region from late in the morning on the 16th into the afternoon hours. Strong winds were observed both ahead of the front and in the post frontal airmass.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful late winter cold front plowed through the region from late in the morning on the 16th into the afternoon hours. Strong winds were observed both ahead of the front and in the post frontal airmass. Texas Tech University West Texas mesonet sites near Amherst (Lamb County) measured a wind gust to 58 mph while a site near Morton (Cochran County) measured a wind gust to 60 mph. The Automated Surface Observing System at Lubbock International Airport (Lubbock County) measured a wind gust of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 16, 5:25 AM CST, 4 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 625 AM CDT Thu Mar 16 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 322 AM CDT Thu Mar 16 2023 A short wave trough was rapidly approaching the region from the west early this morning with this feature currently located around the Arizona/New Mexico border. This short wave has induced strong surface cyclogenesis in the Central Plains leading to a tight surface pressure gradient this morning. Another consequence of this surface pattern is the advection of significant low level moisture into the area. Surface dew points will continue to climb into the mid-50s for much of the area with the dry line located near the Texas/New Mexico border. Unfortunately, this dryline will quickly move east later this morning as the surface cyclone rapidly pulls away into the Missouri River valley by this afternoon. Breezy and dry westerly winds will replace the moist southerly flow as the dryline moves east but will not last long with a strong cold front plowing through the area this afternoon. A significant and deep upper low moving southeastward into south-central Canada will be behind this powerful late winter cold front. Winds will increase even further behind the front backed by 3hr pressure rises of 8- 10mb. Although northerly winds are not typically associated with blowing dust, cold fronts this strong can sometimes loft some dust. A slow decrease in winds will occur during the overnight hours as the front moves well south of the area and the pressure gradient relaxes. The other issue today will be precipitation chances forced by the aforementioned short wave trough. The bulk of the upper level divergence will occur this morning as the sharper trough axis at 250mb moves overhead. At this point, the stronger jet level winds will spread overhead bringing large scale subsidence later in the afternoon. Although the moisture through the column will be sufficient for precipitation, the best lift will be located over the Texas Panhandle. The advection of low level moisture will bring an unstable atmosphere, especially off the caprock where instability will be highest. With the cold front moving through the area early in the afternoon, there will be a very narrow window for surface based instability to be realized in the far southeastern Texas Panhandle but chances of severe weather are very low due to this limited time. Some rumbles of thunder can still be expected with elevated instability over the area until the front arrives. && .LONG TERM... (Friday through Wednesday) Issued at 322 AM CDT Thu Mar 16 2023 Well-below average temperatures are expected through early next week under a broad upper trough. Highs Friday through Monday will generally be around 50 and lows near 30. Given its low amplitude (similar to today's system), models/ensembles have unsurprisingly backed off on precipitation chances, thus confidence has grown that any wintry mix threat will be all but non-existent. A pattern change will occur beginning Tuesday as winds both aloft and at the surface turning more to the southwest allowing for warm air advection to finally work its way into the region. This will continue on Wednesday, with highs in the upper 70s. As winds will be marginally elevated and humidities likely in the teens, fire weather will be something to watch. && .AVIATION... (12Z TAFS) Issued at 621 AM CDT Thu Mar 16 2023 Breezy to windy conditions are expected through the entire TAF period. A strong cold front will move through the region beginning early Thursday afternoon and will quickly shift winds to the north with sustained winds around 25-30kt. Light visby restrictions due to blowing dust will be possible this afternoon due to the strong cold front. Winds will slightly decrease this evening as the front moves well south of the region. There is a chance of rain showers and isolated thunderstorms near KCDS this afternoon which may bring MVFR CIGS. && .FIRE WEATHER... Issued at 322 AM CDT Thu Mar 16 2023 We will see rapidly changing weather conditions for today. Strong low level moisture early this morning will move east with a dryline today. Winds will shift around to the west and maintain breezy speeds around 20-25 mph. However, a strong cold front will then quickly move through shifting winds to the north and increasing to between 25 and 30 mph. Areas across the southwestern South Plains will see the driest conditions late this morning/early afternoon until the cold front moves through. Additionally, a chance of light rain will occur this afternoon mainly for the southern Texas Panhandle into the northern South Plains and northern Rolling Plains. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening for TXZ021>044. && SHORT TERM...01 LONG TERM....19 AVIATION...01
Hazardous Weather Outlook National Weather Service Lubbock TX 337 AM CDT Thu Mar 16 2023 TXZ021>044-170845- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 337 AM CDT Thu Mar 16 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A strong cold front will move through the area this afternoon bringing strong northerly winds through the evening. A Wind Advisory is in effect from 1 pm through 10 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow is possible Saturday and Sunday nights mainly across western portions of the region. Elevated fire weather conditions are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075961, 1075960, 1075959.